Format

Send to

Choose Destination
J Res Pharm Pract. 2019 Jan-Mar;8(1):20-24. doi: 10.4103/jrpp.JRPP_18_46.

Assessment of Potential Drug-Drug Interactions in Hospitalized Cardiac Patients of a Secondary Care Hospital in the United Arab Emirates.

Author information

1
Department of Clinical Pharmacy and Pharmacology, RAK College of Pharmaceutical Sciences, RAK Medical and Health Sciences University, Ras Al-Khaimah, UAE.
2
Ibrahim Bin Hamad Obaidallah Hospital, Ras Al-Khaimah, UAE.

Abstract

Objective:

To identify the types, severity, and documentation grades of potential drug-drug interactions (pDDIs) and to identify the predictors of pDDIs among hospitalized cardiac patients.

Methods:

This was a cross-sectional study. All the patients who were admitted for >24 h in a cardiology ward of a general hospital of the United Arab Emirates and prescribed with cardiac medications were included. The occurrence of any pDDI between cardiac medications and other coprescribed medications was identified using Micromedex database 2.0® and graded and documented based on the severity and documentation.

Findings:

A total of 842 pDDIs were identified in 155 patients. The overall relevant frequency for the occurrence of pDDIs was found to be 87.74%. A total of 79 pairs of pDDIs were identified. Among identified pDDIs, 41.33% and 56.65% were major and moderate severity type, respectively, whereas 12.32% were excellent and 36.81% were good documentation grade. The majority of pDDIs were between aspirin-bisoprolol (11.64%). Patients taking more than seven drugs (odds ratio [OR] = 9.90; 95% confidence interval [CI]: 2.28-42.99), polypharmacy (OR = 3.86; 95% CI: 0.93-16.08), and number of medical conditions (OR 0.25; 95% CI: 0.09-0.68) were significant predictors of pDDIs.

Conclusion:

The study fosters the importance of regular and close monitoring for pDDIs among cardiac patients. Thus, multicenter interventional studies are required to determine the exact nature and types of pDDIs in the local population.

KEYWORDS:

Adverse drug reactions; cardiology; hospitalized patients; potential drug–drug interactions

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center